Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 12, NWS Green Bay, WI

February 1, 2020

NWS Green Bay, WI issued this small craft advisory at Feb 1, 2020, 3:07 AM CST. It took effect at Feb 2, 2020, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 3:07 AM CST (09:07 UTC)
In effect from
Feb 2, 2020, 12:00 AM CST
Expired
Feb 1, 2020, 8:31 PM CST
In force
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 31, 10:21 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jan 31, 10:21 PM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1021 PM CST Fri Jan 31 2020

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1013 PM CST Fri Jan 31 2020

Issued a Special Weather Statement to cover the potential for
slippery roads due to freezing drizzle and snow showers overnight
into early Saturday. First short-wave will impact our southern
counties for the next several hours, with the second wave
affecting most of the CWA late tonight into early Saturday.

&&

.SYNOPSIS...
Issued at 211 PM CST Fri Jan 31 2020

Quiet and unseasonably mild through the weekend, then
temperatures returning closer to seasonal normals next week.

The upper flow across North America will briefly consolidate into
a strong zonal band of westerlies across southern Canada and the
northern CONUS during the weekend, then separate back into a
split regime next week. The southern branch of the split will
dominate, with a trough position slowly advancing from the
Desert Southwest to the Lower Mississippi Valley throughout the
week.

Temperatures will remain above normal into early next week,
peaking Sunday as deep strong westerly flow drives downslope-
warmed air across the Midwest. Readings will trend downward after
that, settling close to seasonal normals for the middle to latter
part of the work week. Precipitation will be limited, with just
some scattered light amounts at times. The result will be well
below normal amounts for the period.
&&

.SHORT TERM...Tonight and Saturday
Issued at 211 PM CST Fri Jan 31 2020

The latest RAP analysis and satellite/radar imagery show compact
shortwave energy spinning over the northern Mississippi Valley
early this afternoon. Scattered snow showers are occurring ahead
of this shortwave, over southeast Minnesota and far western
Wisconsin. A low level trough is hanging west of this upper level
feature a bit. But low level southwest winds and weak warm/moist
advection ahead of the trough is contributing to another day of
low overcast conditions across the region. Looking further west,
clearing of the low stratus deck is occurring over the Dakotas,
where downsloping air is pushing in a drier airmass. Forecast
concerns include light precip chances tonight and clearing
potential on Saturday.

Tonight...The shortwave over Minnesota will be diving southeast
and moving over southern Wisconsin. With decent mid-level lapse
rates, it is possible that moisture could become deep enough for
light snow showers and/or freezing drizzle for a time this evening
into early overnight over central WI and the Fox Valley. Don't
think widespread hazardous travel will develop with this feature,
but not unrealistic to think a few slippery stretches are
possible, particularly over central WI. Unsure if freezing
drizzle or flurries could occur further north, as there has been
little to any returns on radar or on observations upstream. Will
include a chance of flurries, though no impacts are expected.
Because of the cloud cover, temps will likely only far a few
degrees.

Saturday...A low overcast with some mist or haze will likely
remain present across the region in the morning. But as strong jet
energy arrives, winds will veer around to the west and are
projected to bring in drier air. This could bring in clearing for
a time, perhaps as early as late morning over north-central WI,
though think afternoon is a better bet with help from daytime
heating. Mid and high clouds are expected to move overhead
thereafter, so any clearing will likely be relatively brief. Low
level temps will be warming, so temps in the low to middle 30s
look about right.

.LONG TERM...Saturday Night Through Friday
Issued at 211 PM CST Fri Jan 31 2020

The most significant element of the long-term forecast will be the
mild weather expected Sunday. Determining exact high temperatures
in a situation such as this is a challenge, but believe the
tendency will be for guidance to underestimate the amount of
warming that can occur with the blustery west winds despite the
widespread snowcover. So edged maxes up a bit toward the MEX/ECX
values, which puts them 16-20F degrees above normal, and close to
the records for February 2.

There could be some light precipitation (snow or freezing
drizzle) Saturday night, especially across the northeast portion
of the forecast area in a region of weak isentropic lift at the
leading edge of the warmer air. Otherwise, low-end PoPs were
common in the extended portion of the forecast as the forecast
area will be susceptible to scattered light precipitation as
disturbances rotate through the longwave trough slowly progressing
east across the CONUS.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1013 PM CST Fri Jan 31 2020

A couple upper level disturbances will affect the forecast area
during the TAF period. The first will affect central and east
central WI early in the TAF period, and the second will impact
most of the region overnight into early Saturday. Moisture will
be limited, and mainly confined to low-levels, so intermittent
flurries and freezing drizzle will be the main concern. Flight
conditions should be in the MVFR/IFR categories through early
Saturday morning.

Increasing southwest to west winds will bring in a drier low
level airmass into the region on Saturday. This will cause
ceilings to gradually rise in the morning, followed by partial
clearing and possible VFR conditions during the afternoon and
early evening. Some low clouds may return to the western TAF sites
toward the end of the TAF period.

A brief period of LLWS will impact northern WI between midnight
and 6 am Saturday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......Kieckbusch
Hazardous weather outlook, Jan 31, 2:12 PM CST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
212 PM CST Fri Jan 31 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
212 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Intermittent light snow or patchy freezing drizzle could result
in localized slippery spots on roads across the area tonight,
particularly over central Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Slippery spots are possible on the roads late Saturday afternoon
into early Sunday morning, especially in far northeast Wisconsin,
due to a mix of light snow and freezing drizzle.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any freezing drizzle resulting in
slippery travel conditions.

LMZ521-522-541>543-012015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
212 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

The probability for widespread hazardous weather is low.

MPC/Skowronski

In the hours before

Special weather statement, Jan 31, 9:34 PM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
934 PM CST Fri Jan 31 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
934 PM CST Fri Jan 31 2020

...PATCHY FREEZING DRIZZLE OR LIGHT SNOW EXPECTED OVERNIGHT...

Intermittent freezing drizzle or light snow showers will be
possible at times overnight into early Saturday morning. Roads may
become slippery in spots, so overnight travelers should use caution.
The greatest impacts will occur on untreated roads, and elevated
surfaces such as bridges and overpasses.

If you will be driving late tonight through early Saturday
morning, be alert for the possibility of icy spots on area roads.

Kieckbusch

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.